Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 20, NWS Birmingham, AL

February 13, 2007Greene County, Hale County, Perry County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 13, 2007, 4:37 PM CST for Greene County, Hale County, Perry County, Alabama. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 13, 2007, 4:37 PM CST (22:37 UTC)
Expired
Feb 13, 2007, 5:15 PM CST
In force
38 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Greene County, AL, Hale County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 89 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 13, 4:53 PM CSTTORNADOW Greensboro, ALTORNADO REPORTED ON THE GROUND JUST WEST OF GREENSBORO.
Feb 13, 4:56 PM CSTHAIL 13 S Greensboro, ALQUARTER SIZED HAIL 3 MILES SOUTH OF GREENSBORO.
Feb 13, 5:00 PM CSTFUNNEL CLOUD1 N Newbern, ALFUNNEL CLOUD REPORTED JUST NORTH OF NEWBERN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 13, 12:49 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 132237
SVRBMX
ALC063-065-105-132315-
/O.NEW.KBMX.SV.W.0020.070213T2237Z-070213T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
437 PM CST TUE FEB 13 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF MARION
  SOUTHEASTERN GREENE COUNTY IN WEST CENTRAL ALABAMA
  CENTRAL HALE COUNTY IN WEST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF GREENSBORO

* UNTIL 515 PM CST

* AT 437 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF SAWYERVILLE...OR ABOUT 14
  MILES WEST OF GREENSBORO...AND MOVING EAST AROUND 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENSBORO BY 450 PM CST
  MARION BY 510 PM CST
  HEIBERGER BY 515 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3278 8785 3260 8784 3258 8709 3282 8709

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 2:57 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Feb 13, 2:57 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CST TUE FEB 13 2007

.DISCUSSION

STILL EXPECTING A FEW STRONG TO SEVERE STORMS THIS AFTERNOON INTO
THE OVERNIGHT HOURS.

CONVECTION IS NOW FORMING ACROSS EAST CENTRAL MISSISSIPPI AS
TEMPERATURES CLIMB INTO THE LOWER 70S. A DRY SLOT EVIDENT ON WV
IMAGERY IS POSITIONED ACROSS MUCH OF ALABAMA AND EASTERN
MISSISSIPPI GRADUALLY SHIFTING EASTWARD. 500 MB TEMPERATURES ARE
IN THE NEGATIVE MID-TEENS ACROSS MOST OF CENTRAL ALABAMA...WITH A
POTENT UPPER LEVEL JET STREAK SPREADING EASTWARD ALONG THE
NORTHERN GULF COAST. BY 00Z MOST OF CENTRAL ALABAMA WILL BE
POSITIONED BENEATH THE DIVERGENT LEFT EXIT REGION OF THIS JET.
FURTHERMORE...WET BULB ZERO HEIGHTS ARE JUST A BIT ABOVE 8000
FEET. CURRENT THINKING IS 30 VIL SHOULD BE ENOUGH TO PRODUCE
HAIL.

DISTINCT...BUT NOT HIGHLY AMPLIFIED SHORTWAVE SHOULD MOVE EAST OF
ALABAMA BY 4Z.  SURFACE INSTABILITY IS NOT OUT OF CONTROL...BUT
RESPECTABLE FOR MID FEBRUARY WITH CAPES IN THE 500 TO 900
RANGE...AND LIS -2 TO -4.

AFTER THE PASSAGE OF THE FRONT...NORTHERLY WINDS WILL INCREASE TO
AROUND 15 MPH. DURING THE DAY TOMORROW...GUSTS COULD REACH AS HIGH
AS 30 MPH. A LAKE WIND ADVISORY WILL LIKELY BE NEEDED...BUT WILL
WAIT UNTIL THE CONVECTION DIES DOWN BEFORE ISSUANCE TO KEEP
PRODUCT NUMBERS DOWN...ESPECIALLY SINCE WE ARE EXPECTING TO ISSUE
A FEW WARNINGS THIS AFTERNOON.

COLDER CONDITIONS WILL PERSIST...AND WE COULD SEE SOME OF THE
COLDEST TEMPERATURES SO FAR THIS YEAR THURSDAY NIGHT. GUIDANCE HAS
HINTED AT A LITTLE WINTRY WEATHER SATURDAY...BUT CONSISTENCY HAS
BEEN LACKING. SEEMS LIKE THE 12Z RUNS HAVE BEEN COLDER AND WETTER THAN
THE AFTERNOON RUNS. AT THIS TIME...IT LOOKS LIKE THE MOISTURE WILL
SKIRT BY NORTHEASTERN ALABAMA...KEEPING CENTRAL ALABAMA COLD BUT
DRY.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.
THE PRE-FRONTAL TROUGH IS EXITING THE TAF SITES AND THE RAIN WILL
BE GONE BY 1930Z.  FOR THE MOST PART EXPECT VFR CEILINGS. DO SEE
SOME LOWER CLOUDS IN EASTERN MS OUT AHEAD OF THE ACTUAL FRONT WHERE
CEILINGS WILL BE MVFR. THE NEXT QUESTION IS WILL THERE BE
REDEVELOPMENT ALONG THE FRONT? NOT EXACTLY SURE AND NOT SEEING
MUCH ON THE RADAR ALONG THE FRONT. THE FRONT WILL MOVE INTO TCL
AROUND 21Z AND REACH TOI AROUND 00Z. WILL GO WITH VCTS FOR THE
FRONT. IF THUNDERSTORMS DO OCCUR THE BEST CHANCE WILL BE FOR MGM
AND TOI. THE DIFFICULT PART IS TIMING. AS FOR CLOUDS AND CEILINGS
WENT WITH THE MORE OPTIMISTIC VFR BUT THERE COULD VERY WELL BE
MVFR CEILINGS AROUND 2000 TO 2500 FT. AFTER THE FRONT PASSES
EXPECT CEILINGS TO BECOME MVFR AND REMAIN THAT WAY OVERNIGHT.
WINDS WILL ALSO BE SUSTAINED AT 13KT ON THE BACKSIDE OF THE FRONT
THROUGH THE NIGHT.

/80/
&&

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     32  39  22  37  18 /  60  10  10  10  10
ANNISTON    34  42  25  40  20 /  60  10  10  10  10
BIRMINGHAM  32  42  24  40  18 /  60  10  10  10  10
TUSCALOOSA  32  41  25  39  19 /  50  10  10  10  10
CALERA      33  42  25  40  20 /  60  10  10  10  10
AUBURN      38  46  26  43  22 /  50  10  10  10  10
MONTGOMERY  38  46  27  43  22 /  50  10  10  10  10
TROY        40  49  27  44  23 /  50  10  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Feb 13, 1:30 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CST TUE FEB 13 2007

ALZ011>015-017>050-141930-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
130 PM CST TUE FEB 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...

AN UPPER LEVEL LOW WILL MOVE ACROSS THE OHIO VALLEY AND BRING A COLD
FRONT THROUGH THE STATE THIS AFTERNOON AND TONIGHT. THE
COLD FRONT WILL ENTER WESTERN ALABAMA BEFORE 5 PM...MOVE EAST
OF INTERSTATE 65 BETWEEN 7 AND 9 PM AND EXIT EAST OF THE STATE
INTO GEORGIA BETWEEN 9 PM AND MIDNIGHT.

THE MAIN THREAT WITH THE FRONT AND THE UPPER LEVEL LOW WILL BE
LARGE HAIL.  THERE IS ALSO A SMALLER THREAT OF STRONG WINDS OF 45
MPH WITH GUSTS TO 60 MPH.  FOR LOCATIONS ALONG AND SOUTH OF
DEMOPOLIS TO AUBURN A FEW STORM COULD ROTATE CAUSING A FEW ISOLATED
TORNADOES.

BREEZY CONDITIONS ARE EXPECTED TONIGHT AND WEDNESDAY AS ARCTIC AIR
SPILLS SOUTHWARD. SUSTAINED NORTHERLY WINDS AROUND 15 MPH...WITH
GUSTS OF 25 TO 30 MPH ARE ANTICIPATED AREAWIDE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

...SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED TODAY.

80

In the hours before

Special weather statement, Feb 13, 10:51 AM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1051 AM CST TUE FEB 13 2007

ALZ049-131715-
PIKE-
1051 AM CST TUE FEB 13 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 1115 AM
CST...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1049 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 6 MILES WEST OF TROY...MOVING EAST AT 25 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TROY...BRUNDIDGE AND BANKS
THROUGH 1115 AM CST.

KSL

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 3:32 PM CSTSevere Thunderstorm WarningBMXSumter28 min
Feb 13, 3:43 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens32 min
Feb 13, 3:56 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter49 min
Feb 13, 4:00 PM CSTTornado WarningBMXLamar30 min
Feb 13, 4:09 PM CSTSevere Thunderstorm WarningBMXGreene, Tuscaloosa51 min
Feb 13, 4:23 PM CSTTornado WarningBMXPickens, Tuscaloosa52 min
Feb 13, 4:31 PM CSTTornado WarningBMXGreene, Hale, Tuscaloosa44 min
Feb 13, 4:53 PM CSTTornado WarningBMXHale, Perry52 min
Feb 13, 5:00 PM CSTSevere Thunderstorm WarningBMXDallas45 min
Feb 13, 5:06 PM CSTTornado WarningBMXBibb39 min
Feb 13, 5:12 PM CSTSevere Thunderstorm WarningBMXTuscaloosa48 min
Feb 13, 5:13 PM CSTTornado WarningBMXTuscaloosa17 min
Feb 13, 5:25 PM CSTSevere Thunderstorm WarningBMXJefferson65 min
Feb 13, 5:29 PM CSTTornado WarningBMXJefferson, Tuscaloosa61 min
Feb 13, 5:36 PM CSTTornado WarningBMXAutauga, Chilton, Dallas, Perry39 min
Feb 13, 5:46 PM CSTTornado WarningBMXBibb, Chilton, Shelby44 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.